Cardiotoxicity of Histamine and the Possible Role of Histamine in the Arrhythmogenesis Produced by Certain Antihistamines
- First Online:
- Cite this article as:
- Llenas, J., Cardelús, I., Heredia, A. et al. Drug-Safety (1999) 21: 33. doi:10.2165/00002018-199921001-00005
- 11 Views
Since 1990 it has repeatedly been reported that some histamine H1 receptor antagonists (e.g. terfenadine and astemizole) are able to produce ventricular arrhythmias (e.g. torsade de pointes) when they are given at dosages above the therapeutic range and/or administered together with cytochrome P-450 3A4 inhibitors, such as ketoconazole or erythromycin. Although the mechanism by which these arrhythmias are produced remains unclear, the recently reported ability of these drugs to block outward K+ currents has been suggested as the cause of their arrhythmogenic effects. Alternatively, we have observed that some H1 antihistamines, including terfenadine and astemizole, are able to release histamine from guinea-pig cardiac mast cells. Thus, we have proposed that the liberated histamine, acting through an H2 receptor-stimulating mechanism, can prolong the action potential duration and hence induce arrhythmogenic effects. This paper describes experimental observations supporting the hypothesis that some H1 antihistamines can induce severe cardiac arrhythmias via the local release of histamine.